Nieto L*, Torres S, Rios E, Torres I, and Camargo S
Peripheral nerve injuries are common clinical conditions; thus, understanding their pathophysiology and advances in the field of nerve regeneration are important for the optimal treatment of patients. Regenerative events after injury have become increasingly important. A unique phenotypic expression, derived from already present cells, largely affects this process as a key phenomenon for recovering injured nerve function. Here, the available literature is reviewed to better understand this regenerative event and determine the series of cellular and molecular processes occurring at the axonal level. This review is the product of an investigative exercise by a research group in Research Incubator.
Omar H. Maarouf* and Jerry McCauley
Synthetic cannabinoids (SC) are becoming quite popular among the younger population given its high potency and lack of detection in urine drug screens. These drugs can cause acute kidney injury severe enough to warrant renal replacement therapy. Serum myoglobin seems to be a good predictor of the severity of kidney injury after abusing SC. Our case report highlights a vital diagnostic criterion that is often missed in checking serum myoglobin in the setting of SC abuse to predict the severity of AKI that can accompany intoxication with this drug.
Ting Ting Liu, Yong Guo*, Ao Nan Liu, Wei Huang, and Qing Mei Yu
It is uncommon for acute myeloid leukemia to have a phenotypic transformation. Conversion from acute myeloid leukemia-M2 to acute myeloid leukemia-M6 is even rarer. This study reported an 82-year-old man with initial diagnosis of acute myeloid leukemia-M2. After three cycles of azacitidine combined with venetoclax chemotherapy, the bone marrow smear showed M6 of acute myeloid leukemia. We believe that the probable reasons are as follows: 1. The change of hematopoietic microenvironment causes the damage of erythrocyte system. 2. There were two groups (M2 and M6) of tumors in the patients. In the early stage, the abnormal of erythrocytic series was suppressed and failed to be reflected. After chemotherapy, the erythrocytic series was less inhibited and its abnormality was expressed. 3. The repeated use of chemotherapy drugs causes cell abnormalities that lead to lineage switch in acute myeloid leukemia.
Fatima Ambreen, Sumera Shaikh*, Fatima Meraj, Mamona Mushtaq, Shamvil Ashraf
The mediastinal germ cell tumors (GCT) are malignant cancer type and exhibits poor prognosis particularly due to the extensive tissue invasion, thus complete resection via surgery is challenging. The primary sites of invasion mainly include liver, lungs and bones whereas, the bone marrow is considered as a rare site of metastasis. Here we report a case of 14-year child with relapsed mediastinal GCT and bone marrow metastasis. Initially, the patient was presented with fever and respiratory symptoms. As per computer tomography (CT) scan, morphological analysis, immunohistochemistry, and elevated levels of AFP (4948 ng/dl), the patient was diagnosed with GCT. The initial chemotherapy (6 cycles of JEB; Carboplatin, Etoposide, Bleomycin) resulted in decreased AFP levels (6.0 ng/dl) and reduction in the mediastinal mass. It was followed by complete tumor excision. On follow-up AFP levels were found rising and staging work-up showed the recurrence of the disease with distant metastasis. The patient underwent first cycle of second line chemotherapy (TIP; Paclitaxil, Ifosfamide, Cisplatin). However, due to persistent thrombocytopenia and gradual increase in AFP levels, there was suspicion of bone marrow involvement. Further bilateral bone marrow examination was found consistent with metastatic disease. Hence, treatment was continued with three more cycles of TIP. Due to extensive dissemination surgical excision was not possible hence patient was kept on supportive and palliative care. Unfortunately, the efforts remained unfruitful and due to progressive disease the patient died two months after the termination of therapy.
Iouri Banakh*, Elizabeth Davey, Uostina Hanna, Hans Montera, Celine Teh, and Aaron Theodore
Objectives: Osteoporosis management rates among patients admitted with a minimal trauma fractures (MTF) have been low in hospitals around Australia. A study was conducted to determine the change in osteoporosis management rates at a metropolitan hospital after trials of different interventions.
Methods: A retrospective study of patients admitted to a tertiary hospital over a 12 months period (March 2019-March 2020) with MTF was conducted in Australia after an addition of an endocrinology registrar in February 2019 and an ortho-geriatric service in the previous 5 years. Rates of osteoporosis assessment and treatment were compared to the rates in 2010 and 2012-2013 periods, when educational and system based intervention were trialled. The results were analysed using chi squared.
Results: Osteoporosis assessment and treatment rates for the 2019-2020 cohort were 73.0% and 6.9% respectively. The assessment results were at 84.7% for patients who were admitted to the orthopaedic ward, which were similar to the results obtained from the interventional study in 2010 (87.6%, p=0.470) and higher than the 2012-2013 study results (12.5%, p<0.001). Majority of assessments were incomplete with less than 50% having vitamin D levels checked. The treatment rate for the 2019-2020 cohort had fallen significantly compared to the results in 2010 (71.6%, p<0.001) and compared to low results of the 2012-2013 period (20.9%, p<0.001).
Conclusion: The results of this study indicate that the additional medical services have not improved secondary osteoporosis management. Guideline recommended approaches, such as the implementation of a fracture liaison service should be considered to manage this condition.
Gian Maria Pacifici*
Enalapril maleate is a prodrug that is hydrolysed by esterase to produce enalaprilat which is a potent inhibitor of the angiotensin-converting enzyme. Enalapril maleate is administered orally, the oral bioavailability is about 60%, whereas enalaprilat is administered intravenously, and both drugs are eliminated by renal route. The initial oral dose of enalapril is 40 µg/kg once-daily in infants and in children the initial oral dose is 2.5 mg once-daily. Enalapril controls the heart disease, restores ventricle physiology, and lowers blood pressure in infants and children. Enalapril is effective for congestive heart failure, for the chronic heart failure, and reduces pulmonary resistance. The elimination half-life of enalapril is about 10 hours in infants aged < 20 days and about 3 hours in older infants and children. Enalapril interacts with felodipine, metformin, and rifampicin and the co-administration of enalapril with furosemide causes acute kidney injury. Enalapril treats severe heart failure, a dose of 0.01 mg/kg of enalapril has been recommended in preterm infants, and enalapril lowers the diastolic blood pressure. Enalapril crosses the human placenta in-vivo but a study performed with the perfusion of the placenta reveals that enalaprilat does not equilibrate between the maternal and foetal comportments and enalaprilat poorly migrates into the breast-milk. The aim of this study is the review the published data on the enalapril dosing, efficacy, safety, effects, pharmacokinetics, drug interaction and treatment in infants and children and the transfer across the human placenta and the migration into the breast-milk.
Eduardo Crema*, Juverson Alves Terra-Júnior, Paulo Fernando Oliveira, Marisa de Carvalho Borges, Luciana Arantes Soares, and Alex Augusto Silva
Background and aim: Choledocholithiasisis a prevalent complication in cholelithiasis and the laparoscopic treatment may be an alternative approach. Evaluate the results of the laparoscopic approach of choledocholithiasis in patients with cholelithiasis.
Methods: A total of 290 patients with cholelithiasis associated with choledocholithiasis, including 191 women (65.86%), with a mean age of 58.4 years (21-80), were treated. A transcystic approach was used in 46 cases (15.86%) and longitudinal choledochotomy in 244 (84.14%). Conversion to open surgery was necessary in 26 cases (8.96%).
Results: There was no case of death and the rate of early complications was 9.31% (27 cases). Thirteen patients (4.48%) had a biliary fistula demonstrated by cholangiography and all cases were treated clinically. Hyperamylasemia was detected in 11 cases (3.8%) and four patients (1.38%) had mild acute pancreatitis. All patients were treated clinically. Three cases (1.03%) developed choleperitoneum after removal of the bile duct catheter on postoperative day 21, and perforation of the posterior wall of the common bile duct was observed in one patient (0.34%). Late complications occurred in six cases (2.07%), including a residual stone in four (1.38%), which was treated by therapeutic endoscopy. Two cases (0.68%) developed bile duct stenosis; good resolution was observed in one after dilation and biliary stenting andrecurrence of stenosis occurred in the other case, which required a biliodigestive anastomosis consisting of interposition of a jejunal tube.
Conclusions: The results showed that treatment of choledocholithiasis in a single procedure through laparoscopic bile duct clearance is safe, reproducible and associated with a low rate of complications, in addition to preserving sphincter functions of the duodenal papilla.
Chien-Hsiang Tai and Ing-Kit Lee*
An otherwise healthy 80-year-old female was a housewife but had habit of handling ginger. She presented to the hospital with pain, erythema, swelling, and pustules over right lower leg for 2 days (Figure A).